The U.S. Food and Drug Administration has recalled two lots of endocet (oxycodone and acetaminophen) due to a labeling error. Some endocet that was supposed to contain 325 mg of the active drug was found to contain 650 mg.
This could lead to an unintentional overdose in some customers. Overdose of acetaminophen can cause severe liver damage and even death.
The affected lot numbers are: NDC 60951-712-70, Lot 402415NV and 402426NV and Lot 402415NV and 402426NV, NDC 60951-712-70.
They were distributed between April 19, 2011 and May 10, 2011 to wholesalers and retailers in the following states: Ala., Ariz., Calif., Colo., N.Y., Ohio, N. Dak., Ill., Ky., N.H., N.J., La., N.C., Mo., Pa., Fla., and Tenn., as well as Puerto Rico.
The 325 mg tablets are yellow and capsule-shaped and have "E712" printed on one side and "10/325" on the other side. The 650 mg tablets are yellow oval shaped tablets with "E797" printed on one side and "10" on the other side.
The company are contacting customers who may have bought the affected products to arrange a return.
Customers with questions can contact Endo’s agent Stericycle at 866-723-2681 during the hours of 8 a.m. and 8 p.m. EST.
The Journal of the American Medical Association reviewed 39 studies and looked at the databases of 39 U.S. hospitals from the years 1966-1996 and they found that the rate of serious adverse drug reactions (ADR) was 6.7 percent and the rate of fatal drug reactions was 0.32 percent. They wrote:
"The incidence of serious and fatal ADRs in U.S. hospitals was found to be extremely high. We estimated that in 1994 overall 2,216,000 (1,721,000-2,711,000) hospitalized patients had serious ADRs and 106,000 (76,000-137,000) had fatal ADRs, making these reactions between the fourth and sixth leading cause of death."
What makes this really frightening is that since this study only measured hospitalized patients, drug abusers and people who intentionally overdosed are not included so the numbers are probably higher.
Drug manufacturers need to ensure that the drugs they produce are as safe as they can make them and the FDA should tighten the reins on what they deem a safe drug. Public transparency is important. Any studies and tests done by drug manufacturers and the FDA should be available for public scrutiny. After all, they are the ones taking the drugs.
If you have had an adverse reaction you can report it to the FDA online at:
1. Incidence of Adverse Drug Reactions in Hospitalized Patients, Journal of the American Medical Association, 1998 - http://jama.ama-assn.org/content/279/15/1200.full
2. FDA Press Release, 24th June 2011 - http://www.fda.gov/Safety/Recalls/ucm260826.htm
Reviewed Jun 27, 2011
Edited by Alison Stanton
Joanna is a freelance health writer for The Mother magazine and Suite 101 with a column on infertility, http://infertility.suite101.com/. She is author of the book, 'Breast Milk: A Natural Immunisation,' and co-author of an educational resource on disabled parenting, in addition to running a charity for people damaged by vaccines or medical mistakes.